Thunderstorm Wind, Washington
- When
- July 29, 5:36 PM MST
- Where
- Washington County, Akron Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.180, -103.220
A severe thunderstorm produced a peak wind gust to 74 mph at Akron-Washington County Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a peak wind gust to 74 mph at Akron-Washington County Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:35 PM MST, 4 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 235 PM MDT Wed Jul 29 2020 ..SHORT TERM...(This evening through Thursday) Issued at 235 PM MDT Wed Jul 29 2020 Upper level trough over eastern Wyoming will track southeast over the next 24 hours. This puts Colorado under a northwest flow aloft. Most of Colorado is under a dry subsident airmass this afternoon. A couple strong/severe storms will be possible over the far northeast corner of Colorado where better moisture will linger. Elsewhere, a few weak showers/storms could pop where this is some convergence. A cold front/outflow from thunderstorms pushes through early this evening with northeast upslope flow behind it. This will increase low level moisture across the area tonight. A slight chance this triggers a few weak showers and storms this evening along the Front Range. Best chance for convection this evening will be over far northern/northeast Colorado where there is a SVR watch out right now. Thursday is expected begin cloudy over northeast Colorado due to the increase in moisture. Lift from the upper level trough is expected to bring showers and thunderstorms to the northeast corner. With CAPE less than 1000 J/kg and very little shear, no severe storms are expected. Moist northeast upslope flow and a slightly unstable airmass is expected to trigger isolated/scattered convection along the Front Range during the afternoon. Northeast winds, cloud cover, and cooler airmass will result in a cool day across northeast Colorado with highs in the upper 70s and lower 80s. If clouds/precipitation persist through the day over the northeast corner, highs may struggle to reach the mid 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 235 PM MDT Wed Jul 29 2020 By early Friday the convection should be southeast of our area. The mid- and upper-level ridge remains centered over Arizona, preventing monsoonal moisture from getting into Colorado. That's a recurring theme through next week as well. More on that later. For Friday, flow aloft becomes almost due northerly, and PW values drop to under 1.0" across northeast colorado, and to around 0.5" across the high country. At the surface the flow will become north and northeast during the afternoon, advecting much drier near- surface air east of the Divide. Dewpoints should remain in the 40s and cool advection should limit convection as well. The plains should remain dry throughout the day, maybe a trace of rain. Across the West Slope there is scant mid-level moisture, and even then only across the central mountains, so convective chances in the mountains will be limited Friday afternoon as well, mainly confined to along and south of I-70. Highs across the plains will be below normal, with low to mid 80s expected. The West Slope valleys should be in the 70s. On Saturday, more of the same with some mid-level moisture coming in from the north, resulting in scattered afternoon convection forming across the northern mountains and Cheyenne Ridge, moving south- southeast across the western half of the plains. Surface moisture remains weak with dewpoints again less than 50 degF. Just light rain, lightning, and gusty winds should be the main impacts. On Sunday, a heat-induced surface low pressure centered over Utah paired with a 1022 mb surface high over Saskatchewan will result in decent east to southeast flow across the plains of Colorado during the day. This will allow much better moisture east of the Divide, with dewpoints ranging from 60-63 degF across the northeast plains to mid 50s into the foothills. PW values reach an inch across the plains westward into the foothills, and increase to around 0.7" in the mountains as some Pacific moisture works south, advected by northwest flow aloft. Precipitation chances should be pretty good for most areas given the moisture availability and upslope flow. There will be good cooling aloft as well, especially across the northeast quarter of Colorado where 700 mb temps will be +6-7 degC. High temps thus will be cool for July standards even with sunshine. Highs may not reach 80 across far NE Colorado, but should reach the mid 80s across the I-25 corridor, with 70s in the mountain valleys. Next week the global models and ensemble solutions are in fair agreement on the position of the mid- and upper-level ridge. From Monday through the later part of the week, it slowly migrates east from Arizona into New Mexico, with the ridge axis extending into western Colorado. The Monsoon will still be shut off into later next week at least, especially for Colorado. As the trough migrates east and with a ridge axis over Colorado, we should begin hitting 90 again across I-25 corridor and the rest of the plains, by Tuesday and perhaps beyond. The northwest flow aloft with some embedded moisture will continue to bring isolated afternoon showers and thunderstorms for our area. PW values don't look to exceed 1" other than the far eastern Plains, so for now not looking like a heavy rain set up but interestingly on Tuesday with an increase in low-level moisture (SBCAPE >2,000 J/kg northeast plains) and 500 mb flow out of the northwest at 40-50 kts (depending on model), severe potential will need to be monitored as we get closer. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 235 PM MDT Wed Jul 29 2020 Northwest to north winds will become northeast after 00Z when a weak cold front/thunderstorm outflow push through the Denver area. Gusts to 20-30 knots will remain possible through 03Z. Winds then quickly decrease. The best chance for thunderstorms will be over far northeast and eastern Colorado after 20Z. There is a slight chance for thunderstorms in the Denver area, mainly after 00Z behind the wind shift. After light winds late tonight and early Thursday, northeast winds will prevail for Thursday. Moisture increases tonight and by Thursday morning low clouds are expected over northeast Colorado. There is a chance these clouds make it to the Denver after 12Z. The increase in moisture will lead to a chance for showers and thunderstorms Thursday afternoon. .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Schlatter AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1008 AM MDT Wed Jul 29 2020 COZ030>051-301615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1008 AM MDT Wed Jul 29 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An upper disturbance over Wyoming will bring scattered storms, mainly over far northern Colorado from the northern mountains eastward. Strong to severe storms with large hail up to an inch in diameter, heavy rain, and strong outflow winds to 60 mph will be possible along and east of a line from Cheyenne to Akron to Burlington. A cold front will push south this evening, which may bring a slight chance of storms to the metro area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday More numerous showers and thunderstorms are expected over the northeast corner of the state on Thursday. Locally heavy rainfall will be possible mainly over Phillips and Sedgwick Counties before precipitation decreases Thursday night. Meanwhile, only isolated thunderstorms with gusty winds and mostly light rainfall can be expected over the rest of the plains and Front Range. Somewhat warmer temperatures can be expected this weekend into early next week. Isolated to scattered storms will still occur in and near the Front Range most days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight.
The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902814.